West Virginia, 2014Damaging Winds in West Virginia, June 16, 2014
June 16, 2014 · NWS RLX · 2 events in 1 county or zone
Daytime heating and a weak disturbance in the winds aloft, caused storms to develop in eastern Ohio and move into the West Virginia during the afternoon. One complex pulsed to severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating and a weak disturbance in the winds aloft, caused storms to develop in eastern Ohio and move into the West Virginia during the afternoon. One complex pulsed to severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 12:50 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 12:50 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT MON JUN 16 2014
.SYNOPSIS...
WEAK DISTURBANCE ALOFT TRIGGERS EVENING THUNDERSTORMS. HOT AND
HUMID TUESDAY AND WEDNESDAY. WETTER THURSDAY THRU WEEKEND WITH
ROUNDS OF CONVECTION.
&&
.NEAR TERM /THROUGH TUESDAY/...
5H RIDGE GETS KNOCKED DOWN A BIT AS SHORTWAVE TROUGH LIFTS ACROSS
THE GREAT LAKES TONIGHT AND TUES. EXPECT TREND OF SHOWER DEVELOPMENT
OVER OHIO TO CONTINUE...WITH MEAN FLOW CARRYING STORMS ACROSS WEST
VIRGINIA...ESPECIALLY DURING THE DAYLIGHT HOURS. AS DAYTIME
HEATING DROPS OFF...EXPECT ACTIVITY TO DECREASE. DO NOT ELIMINATE
THE CHANCE FOR SHOWER DEVELOPMENT COMPLETELY FROM THE FORECAST
TONIGHT THOUGH. THERE SHOULD BE ENOUGH OF A TRIGGER AND LOW LEVEL
MOISTURE IN PLACE TO KICK OFF A FEW SPOTTY SHOWERS TONIGHT.
FOR TEMPS...USED MAINLY BIAS CORRECTED DATA BLENDED WITH INHERITED
FORECAST...WHICH LED TO ONLY A MINOR TWEAK TO THE TEMPERATURE
FIELDS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE FOR MUCH OF THE PERIOD WITH
A FEW SHORTWAVES ROUNDING THE RIDGE...GENERALLY TO THE NORTH OF US.
SW FLOW WILL PROVIDE PLENTY OF MOISTURE FOR SOME DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS ON TUESDAY AND
WEDNESDAY. OVERNIGHT WEDNESDAY... SPC PLACES A SLIGHT RISK OF
SEVERE THUNDERSTORMS JUST SKIRTING THE NORTHERN PORTION OF THE CWA
FOR WEDNESDAY INTO THURSDAY WITH HIGHER MOISTURE...SOME
INSTABILITY...AND A SHORTWAVE MOVING ACROSS THE NORTH. IT IS
POSSIBLE WE COULD SEE SOME THUNDERSTORMS IN THE NORTHERN PORTION
OF OUR CWA ASSOCIATED WITH THIS FEATURE. THURSDAY CONTINUES THE
HIGHER CHANCES OF PRECIPITATION AND THUNDER AS THE FEATURE SAGS
SOUTH. PW VALUES WILL INCREASE TO AROUND 1.7 INCHES ACROSS THE
NORTH...INTRODUCING SOME HYDRO CONCERNS FOR THURSDAY INTO THURSDAY
NIGHT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WPC THINKING WAS GENERALLY FOLLOWED. HOWEVER...MADE SOME TWEAKS TO
POP GRIDS TO REFLECT SOME UNCERTAINTY.
COMBINATION OF TROFS EMBEDDED IN W/NW FLOW ALOFT AND A SURFACE
BOUNDARY NEARBY WILL RESULT IN A GOOD CHANCE OF SHOWERS AND STORMS
ON FRIDAY INTO SATURDAY...ESPECIALLY ACROSS OUR NORTHERN ZONES.
HAVE LIKELY POPS ON FRIDAY INTO SATURDAY...ACROSS THE FAVORED
LOCATIONS.
MODELS THEN BEGIN TO DIVERGE WITH THE WEATHER FEATURES THAT WILL
IMPACT OUR FOR THE REMAINDER OF THE PERIOD. GFS/CANADIAN MODELS IS
MUCH SLOWER AS THEY INDICATE AN UPPER LOW OVER THE NORTHERN PLAINS
WILL OPEN UP AS IT DROPS SOUTHEAST. THE RESULTANT TROF DOES NOT
PUSH SOUTHEAST OF THE AREA UNTIL MONDAY NIGHT. ECMWF SHOWS THE
MID-LEVEL TROF SWEEPING SOUTHEAST SUNDAY NIGHT.
BECAUSE OF THIS UNCERTAINTY...HAVE THE TROF PUSHING SOUTHEAST ON
MONDAY. BUT KEPT LOW PRECIP CHANCES CONTINUING ACROSS OUR
NORTHWESTERN ZONES INTO MONDAY NIGHT.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED POP UP CONVECTION MAINLY INVOF WEAK DISTURBANCE MVG
ACROSS SE OH NOTED ON KRLX WSR-88D TO START THE AFTERNOON. ENOUGH
INSTABILITY AND MOISTURE IN THE LOW LEVELS TO CONTINUE TREND THIS
FOR REMAINDER OF THIS AFTERNOON. TRIED TO TIME CONVECTION INTO NRN
TAF SITES FOR TODAY. EXPECT THE EXTENT OF CONVECTION TO EXPAND
SOUTHWARD FOR REMAINDER OF DAYLIGHT HOURS. FOR THE MOST PART
EXPECT TEMPO MVFR IN AND AROUND STORMS. THE EXCEPTION BEING HIGHLY
LOCALIZED IFR CONDITIONS IN STORM CORES. THUNDERSTORMS WANE AFTER
01Z WITH SCATTERED TO BROKEN CLOUDS REMAINING AT 4 TO 6 THSD FT
AGL OVERNIGHT. SOME 5 TO 6 MILES MILES IN HAZE AND LIGHT FOG
DEVELOPING 03Z TO 06Z...WITH SOME MVFR IN LIGHT FOG 06Z TO 12Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: THE AFTERNOON CONVECTION MONDAY MAY BE LESS
THAN EXPECTED...OR IT COULD BE SLOWER DEVELOPING SOUTHEAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H M M M H H H H H H
PKB CONSISTENCY H M M M H H H H H H H H
CKB CONSISTENCY H H M M M H H H H H H H
AFTER 18Z TUESDAY...
ROUNDS OF SHOWERS/THUNDERSTORMS THURSDAY NIGHT AND FRIDAY WITH IFR
POSSIBLE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KMC
NEAR TERM...KMC
SHORT TERM...LS
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Jun 16, 3:42 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT MON JUN 16 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THURSDAY INTO
SUNDAY. IF THIS CONVECTION BECOMES REPETITIVE OVER THE SAME
AREA...FLASH FLOODING MAY OCCUR.
IF THE THREAT OF FLASH FLOODING INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 11:57 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 PM EDT MON JUN 16 2014
OHZ076-WVZ009>011-017-019-020-161745-
DODDRIDGE WV-PLEASANTS WV-RITCHIE WV-TYLER WV-WASHINGTON OH-WIRT WV-
WOOD WV-
1257 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR RITCHIE...TYLER...WOOD...NORTHERN
WIRT...WESTERN DODDRIDGE...PLEASANTS AND EASTERN WASHINGTON COUNTIES
UNTIL 145 PM EDT...
AT 1253 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
5 MILES SOUTHWEST OF ST. MARYS TO 7 MILES EAST OF PARKERSBURG TO 9
MILES SOUTH OF PARKERSBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WALKER AROUND 110 PM...PETROLEUM AROUND 120
PM...HEBRON AROUND 130 PM...MOUNTAIN AROUND 140 PM AND HARRISVILLE
AROUND 150 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
162 AND 176 IN WEST VIRGINIA.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3940 8068 3922 8090 3905 8116 3908 8173
3909 8174 3910 8174 3926 8151 3944 8129
09Special weather statement, Jun 16, 12:43 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT MON JUN 16 2014
OHZ083-084-161830-
JACKSON OH-VINTON OH-
143 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR VINTON AND NORTHWESTERN JACKSON
COUNTIES IN SOUTHEAST OHIO UNTIL 230 PM EDT...
AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
MCARTHUR...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BYER AROUND 150 PM...ALLENSVILLE AROUND 155
PM...MCARTHUR AROUND 220 PM...CREOLA AROUND 225 PM AND ZALESKI AROUND
230 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3918 8277 3934 8276 3940 8239 3939 8229
3930 8230 3929 8228 3922 8227 3920 8227
3920 8230 3916 8232 3915 8279 3917 8280
09Special weather statement, Jun 16, 1:37 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT MON JUN 16 2014
OHZ075-083>086-161930-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
237 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR VINTON...WESTERN MEIGS...NORTHERN
JACKSON...NORTHEASTERN GALLIA AND SOUTHWESTERN ATHENS COUNTIES IN
SOUTHEAST OHIO UNTIL 330 PM EDT...
AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
WELLSTON...MOVING EAST AT 15 MPH.
WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ZALESKI AROUND 255 PM...LAKE HOPE STATE PARK
AROUND 300 PM...RADCLIFFE AROUND 310 PM...WILKESVILLE AROUND 325 PM
AND DYESVILLE AROUND 330 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3937 8253 3924 8191 3888 8225 3913 8279
3916 8279
26Special weather statement, Jun 16, 1:47 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT MON JUN 16 2014
OHZ066-161945-
PERRY OH-
247 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR NORTHERN PERRY COUNTY UNTIL 345 PM
EDT...
AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF SOMERSET...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR THORNVILLE AROUND 300 PM...GLENFORD AROUND
325 PM AND SOMERSET AROUND 330 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
3982 8207 3978 8207 3978 8211 3980 8241
3983 8241 3983 8245 3984 8248 3993 8247
3994 8245
26Special weather statement, Jun 16, 1:50 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT MON JUN 16 2014
OHZ067-075-076-WVZ009-161945-
ATHENS OH-MORGAN OH-WASHINGTON OH-WOOD WV-
250 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WOOD...WASHINGTON...
SOUTHERN MORGAN AND ATHENS COUNTIES UNTIL 345 PM EDT...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CHESTERHILL...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR STOCKPORT...AND COOLVILLE AROUND 305 PM...
LITTLE HOCKING AROUND 315 PM...BEVERLY...AND WASHINGTON AROUND 320
PM...FLEMING...BLENNERHASSETT...AND LUBECK AROUND 325 PM...BELPRE
AROUND 330 PM AND LOWELL AROUND 335 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 13 IN OHIO...AND BETWEEN MILE MARKERS 178 AND 186 IN
WEST VIRGINIA.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3957 8125 3917 8160 3930 8216 3955 8208
3955 8204 3964 8203
26Special weather statement, Jun 16, 2:35 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT MON JUN 16 2014
OHZ083>086-162030-
GALLIA OH-JACKSON OH-MEIGS OH-VINTON OH-
335 PM EDT MON JUN 16 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN VINTON...WESTERN
MEIGS...JACKSON AND NORTHWESTERN GALLIA COUNTIES IN SOUTHEAST OHIO
UNTIL 430 PM EDT...
AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
JACKSON...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR JACKSON...AND BYER AROUND 345 PM...COALTON
AROUND 350 PM...WELLSTON...HAMDEN...AND OAK HILL AROUND 400 PM...
GALLIA AROUND 405 PM...CENTERPOINT AROUND 415 PM AND RADCLIFFE AROUND
420 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3913 8280 3918 8278 3918 8277 3917 8224
3879 8231 3883 8258 3884 8258 3885 8260
3884 8266 3885 8277 3894 8276 3895 8281
26Thunderstorm Wind, Wood
- When
- June 16, 2:52 PM EST
- Where
- Wood County, 0.67 mi WSW of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.327, -81.542
Several trees and large branches were blown down. Some power outages occurred in Vienna.
Thunderstorm Wind, Wood
- When
- June 16, 3:00 PM EST
- Where
- Wood County, Ogden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -81.400
Trees were blown down onto power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512315, 512314.